Alert archive / New Mexico / Flash Flood Warnings in 2004
Flash Flood Warning 4, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 5, 2004, 4:11 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2004, 4:11 PM MDT (22:11 UTC)
- Expired
- Aug 5, 2004, 5:45 PM MDT
- In force
- 94 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
Counties Grant County, NM, Sierra County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 323 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1820 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEPZ 052214 FFWELP NMC017-051-052345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 411 PM MDT THU AUG 5 2004 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN GRANT COUNTY IN NEW MEXICO WESTERN SIERRA COUNTY IN NEW MEXICO * UNTIL 545 PM MDT * AT 400 PM MDT...WEATHER SPOTTERS REPORTED VERY HEAVY RAIN AROUND HILLSBORO...OR ABOUT 25 MILES SOUTHWEST OF TRUTH OR CONSEQUENCES... MOVING NORTHEAST AT 5 MPH. DOPPLER RADAR INDICATED ADDITIONAL THUNDERSTORMS FORMING WHICH WOULD INCREASE THE POTENTIAL FOR FLASH FLOODING BETWEEN SILVER CITY AND HILLSBORO. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3312 10807 3256 10810 3282 10733 3333 10733 $$
1 follow-up statement
000 WGUS74 KEPZ 052353 FFSELP NMC017-051-060000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 525 PM MDT THU AUG 5 2004 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN GRANT AND WESTERN SIERRA COUNTIES... AT 545 PM MDT...RADAR INDICATED THUNDERSTORMS WERE LESS NUMEROUS IN THE AREA AND MOST OF THEM HAD WEAKENED. THEREFORE THE FLASH FLOOD WARNING FOR NORTHEASTERN GRANT AND WESTERN SIERRA COUNTIES WAS ALLOWED TO EXPIRE. HOWEVER...A SMALL STREAM FLOOD ADVISORY FOR SIERRA COUNTY REMAINS IN EFFECT UNTIL 645 MDT. ISOLATED LOCATIONS WILL STILL EXPERIENCE FLOODING OF LOW SPOTS FROM ADDITIONAL RAINFALL. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3312 10807 3256 10810 3282 10733 3333 10733 $$ JGF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:30 PM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 5, 2:30 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM 230 PM MDT THU AUG 5 2004 SYNOPSIS... A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER AND ALONG THE STATIONARY BOUNDARY OF A WEAK COLD FRONT WHICH MOVED INTO THE BORDERLAND LAST NIGHT. THE REMAINS OF THIS FRONT ARE LOCATED ALONG THE RIO GRANDE AND WILL DRIFT WESTWARD TONIGHT AND THEN BACK EASTWARD ON FRIDAY. SOME STORMS COULD PRODUCE BRIEF LOCALIZED HEAVY RAINFALL AGAIN TONIGHT THROUGHOUT THE AREA. OTHERWISE...WITH HIGH PRESSURE ALOFT OVER SOUTHERN NEW MEXICO...SLOWLY DRIFTING WESTWARD INTO THE WEEKEND...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR OVER MOST OF THE BORDERLAND INTO NEXT WEEK. DAYTIME TEMPERATURES WILL CONTINUE TO RANGE NEAR TO SLIGHTLY ABOVE NORMAL. DISCUSSION... LAST NIGHTS BACK DOOR COLD FRONT MADE ITS PRESENCE WELL KNOWN BUT SUBSEQUENT ANALYSIS THIS MORNING SHOWED THAT IT REALLY WAS THE ENHANCEMENT BY THE EASTERN NMEX MEXICO MCS COMPLEX WHICH GAVE IT THE ENERGY IT NEEDED TO FIRE OFF THE NOCTURNAL CONVECTION. THIS HAS BEEN A RECURRENT THEME THIS SUMMER FOR THE BORDERLAND. MSAS ANALYSIS PUTS THE ERODING FRONTAL BOUNDARY FOR ALL PRACTICAL PURPOSES ALONG THE RIO GRANDE IN FAR WEST TEXAS THEN NORTHWESTWARD UP ALONG THE FRONT RANGE OF THE BLACK MOUNTAINS WHERE IT MEETS THE EASTERN EDGE OF THE SUB TROPICAL MOISTURE PLUME STEAMING INTO ARIZONA FROM NORTHWESTERN MEXICO. CONVECTION IS PRESENTING IGNITING OVER THE NORTHERN PORTION OF GRANT SIERRA AND OTERO COUNTIES OF NMEX OROGRAPHIC INDUCED. SEVERAL CONVECTIVE FACTORS ARE OPPOSING EACH OTHER TODAY. THE POSITIVE FACTORS INCLUDE A MOIST AND FAIRLY UNSTABLE AIR MASS...A BOUNDARY TO FOCUS CONVECTION AND A SUB TROPICAL MOISTURE PLUME INTO THE GILAS ALONG WITH A BACKING VERTICAL WIND PROFILE FROM THE SURFACE TO 500 MB. BUT AT THE SAME TIME...THERE ARE A FEW NEGATIVE FACTORS: THE SOUNDING HAS LOST SOME OF ITS MOISTURE (SPECIAL NAME 18Z UPPER AIR SOUNDING FROM EL PASO) AND ITS SUBSEQUENT CONDITIONAL INSTABILITY. PRECIP WATER AS OF NOON IS DOWN FROM 1.3 INCHES AT 12Z TO 1.1 INCHES AND THE LI CHANGED FROM -5 AT 12Z TO -2 AT 18Z. THE SUB TROPICAL RIDGE IS OVERHEAD PROVIDING SOME CAPPING BUT OVERALL...EVEN THOUGH WE LOST SOME POSITIVE GROUND WE STILL SHOULD BE ABLE TO PRODUCE SOME FAIRLY GOOD ACTIVITY TONIGHT ACROSS THE CWA. STILL EXPECT TO SEE SOME LOCALIZED STRONG STORMS EVEN THOUGH THERE WAS A LITTLE MORE ENTRAINMENT EVIDENT ABOVE 700 MB IN THE NOON SOUNDING. NGM GFS AND ETA FORECAST MODELS ARE IN FAIRLY GOOD AGREEMENT IN DRIFTING THE ERODING BOUNDARY WESTWARD INTO SOUTHWEST NEW MEXICO LATE TONIGHT THEN BACK EASTWARD EAST OF EL PASO FRIDAY AFTERNOON. WILL KEEP THE HIGHEST POPS OVER THE NORTHERN THIRD OF THE CWA TONIGHT AND EXPECT A RETURN TO THE NORMAL DIURNAL PATTERN FRIDAY WITH PERHAPS THE REMAINING CONVECTION FOCUSED IN OTERO AND HUDSPETH COUNTIES. HEADING INTO THE WEEKEND AND NEXT WEEK...IT APPEARS THAT THE LARGE CPK SURFACE HIGH WHICH PUSHED THE FRONT INTO OUR AREA LAST NIGHT WILL SUBSEQUENTLY MOVE WELL SOUTHWARD INTO THE SOUTHERN GREAT PLAINS OF THE UNITED STATES TURNING OUR WINDS MORE TO THE SOUTHEAST AND GIVING US A CONTINUED TAP FROM THE GULF OF MEXICO. LONG RANGE GFS MODEL GIVES EL PASO A TEMPORARY JUMP IN THE PRECIP PROBABILITIES INTO THE SCATTERED CATEGORY SUNDAY THROUGH TUESDAY NEXT WEEK. IN CLOSING...IT HAS NOT BEEN A REAL GREAT MONSOON SEASON SO FAR BUT (ESPECIALLY COMPARED TO LAST YEAR)...IT HASNT BEEN THAT BAD EITHER. PRELIMINARY NUMBERS... EL PASO BB 072/096 072/097 073 22212 ALAMOGORDO BB 069/093 069/094 067 22212 LAS CRUCES BB 070/095 069/097 069 22212 CLOUDCROFT BB 051/075 050/072 052 33222 TRUTH OR CONSEQUENCES BB 069/093 069/095 068 32212 SILVER CITY BB 062/088 063/089 064 33222 DEMING BB 069/094 069/097 070 22212 LORDSBURG BB 070/094 070/098 072 21212 SIERRA BLANCA BB 065/091 065/093 067 22212 .ELP WATCHES/WARNINGS/ADVISORIES...NONE 20 / NOVLAN
Hazardous weather outlook, Aug 5, 10:15 AM MDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 1015 AM MDT THU AUG 5 2004 NMZ022>025-030>032-TXZ055-056-060000- EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM- SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM- SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM- SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- TULAROSA BASIN/SOUTHERN DESERT NM- INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO... CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB... LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO... SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK... TRUTH OR CONSEQUENCES AND UNIVERSITY PARK 1015 AM MDT THU AUG 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE... SCATTERED AFTERNOON AND EVENING THUNDERSTORMS SHOULD REFIRE ON THE REMAINS OF THE FRONTAL AND OUTFLOW BOUNDARY THAT CAME INTO THE CWA FROM THE EAST LAST NIGHT. ACTIVITY WILL MAINLY BE FOCUSED OVER AND WEST OF THE RIO GRANDE AND WITH A CONTINUED MOISTURE STREAM FROM ARIZONA...SOME AREAS OF THE GILAS...SIERRA COUNTY AND EVEN THE NORTHERN PART OF THE SOUTHERN SACRAMENTO MOUNTAINS COULD BE PRONE TO A FEW STRONG STORMS WITH RAINFALL OVER ONE INCH...GUSTY WINDS TO 50 MPH...AND HAIL TO ONE HALF INCH. BRIEF HEAVY SHOWERS ARE ALSO POSSIBLE JUST ABOUT ANYWHERE IN THE FORECAST AREA TODAY. .DAYS TWO THROUGH SEVEN... ISOLATED THUNDERSTORMS EXPECTED THROUGH THIS PERIOD. A FEW STORMS MAY PRODUCE LOCALIZED HEAVY RAINS...SMALL HAIL AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 20 NOVLAN
Nearby
Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.